Nevada, 2017

Damaging Wind in Nevada, July 23, 2017

July 23, 2017 · NWS LKN · 1 event in 1 county or zone

A thunderstorm produced downburst winds gusting up to 86 mph about 14 miles west of Pinto Summit along Highway 50 in central Nevada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A thunderstorm produced downburst winds gusting up to 86 mph about 14 miles west of Pinto Summit along Highway 50 in central Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 23, 2:34 PM PST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 23, 2:34 PM PST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Elko NV
334 PM PDT Sun Jul 23 2017

.SYNOPSIS...Moisture continues to surge into the region and will
remain in place through the week. This will be coupled with a
trough moving onshore from the Pacific. This combination will lead
to an increase chance of thunderstorms and heavy rainfall through
the next several days.

&&

.SHORT TERM...Showers and thunderstorms are well underway across
central NV. Some have been strong, with at least one SVR issued.
Numerous Flood Advisories and one Flash Flood Warning has been
issued. As the moisture continues to push northward, convection
should break out across the I80 corridor by later aftn and early
evening. Convection should also begin to develop by later aftn
and early evening for western Humboldt Co. Activity should
persist into the evening, before weakening after midnight.

Monday will be another busy day with scattered to numerous showers
and thunderstorms across central and northern NV. Given the modest
flow and instability, a couple strong to severe storms will be
possible. The main threat will be gusty winds. There could be some
marginally severe hail, but confidence is low at this time. Storms
will again go late into the evening and perhaps into the
overnight.

On Tuesday, convection will expand and intensify across the
region. This is when the best dynamics move across the region. A
strong jet for this time of the year will traverse the Great Basin
co-located with 1000-2000 j/kg of CAPE. For Great Basin
standards, this could be a significant outbreak of convection with
isolated severe storms. Given the projected CAPE in the hail
growth zone, modest shear, and favorable upper level dynamics,
isolated large hail may also be possible. This will be watched
closely and persons outdoors will want to keep a close eye to the
sky and take action if a warning or threatening weather
approaches.

.LONG TERM...Tuesday night through Sunday. Monsoon moisture will
remain entrenched in the Great Basin region into next weekend.
Precipitable water values near 1 inch with daytime instability
will promote daily thunderstorm development across the area.
Forcing will wane from a peak on Tuesday so pulsed convection is
expected to be predominant as high pressure progresses
northwestward through midweek centering over the Great Basin by
early next week. However, with lingering monsoon moisture and no
avenue for moisture to exit the region, flash flooding will still
be a concern even into early next week.

&&

.AVIATION...Scattered afternoon and evening thunderstorms across
east central NV today with impacts likely at KELY, KEKO and KWMC
terminals. Gusty and erratic outflow/downburst winds up to 30 kts
will accompany the thunderstorms. Heavy rain with reduced VIS is
possible as well.

&&

.FIRE WEATHER...Main concern will be across western Humboldt
County for isolated to scattered dry thunderstorms this evening.
High resolution guidance continues to suggest dry thunderstorms
will form by late this afternoon and persist into the evening. The
current RFW may need extended if convection continues into the
night. Storms should weaken in the early morning hours.

Elsewhere, scattered showers and thunderstorms continue across
central NV. The storms are primarily wet, but a few fringe storms
across northern NV may initially be dry or hybrid. The transition
to wet should occur rather quickly and we are expecting scattered
to numerous showers and thunderstorms through early week. As we
progress into the early part of the week, flash flooding and
strong to severe storms will be possible. Additionally, we will
have to closely monitor recent burn scars for the potential of
flash flooding and/or debris flows. This active pattern will
continue through the week.

&&

.HYDROLOGY...A Flash Flood Watch was issued for an increase in
moisture and the potential for flash flooding on Monday. As of
now, the best confidence is across the highway 50 corridor, but an
expansion/extension may be needed tonight/tomorrow for the rest of
the week. The biggest concern will be recent burn scars, including
the Oil Well, Roosters Comb, Snowstorm, Red Springs, Cole Creek,
Strawberry, and Tabor Flats burns scars. There are also other recent
burn scars that will be closely monitored.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM PDT this evening for Central and
Western Humboldt County.

Flash Flood Watch from Monday morning through Monday evening for
Northeastern Nye County-Southern Lander County and Southern
Eureka County-White Pine County.

&&

94/93/93/94

In the hours before

Special weather statement, Jul 23, 1:03 PM PST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Elko NV
203 PM PDT SUN JUL 23 2017

NVZ037-232145-
Southern Lander County and Southern Eureka County NV-
203 PM PDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
245 PM PDT...

At 203 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles north of New Pass Summit, moving northeast at 15 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
New Pass Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3942 11768 3943 11764 3946 11766 3952 11759
      3953 11750 3963 11746 3964 11749 3968 11746
      3977 11750 3988 11746 3967 11708 3928 11749
      3938 11770
TIME...MOT...LOC 2103Z 208DEG 21KT 3964 11747

DS
Special weather statement, Jul 23, 1:34 PM PST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Elko NV
234 PM PDT SUN JUL 23 2017

NVZ035-037-232230-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
234 PM PDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER...
NORTHWESTERN WHITE PINE AND SOUTHERN EUREKA COUNTIES UNTIL 330 PM
PDT...

At 232 PM PDT, Doppler radar was tracking a series of storms over
central Eureka and east-central Lander counties. Theses storms are
slowly drifting east.

Dime size hail and wind gusts of 45 to 55 mph will be possible with
this storm.

Locations impacted include...
Diamond Valley, Grass Valley, Eureka Airport and Garden Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3954 11605 3958 11674 3977 11685 3994 11678
      3995 11616 3976 11581 3958 11589
TIME...MOT...LOC 2132Z 190DEG 4KT 3976 11643

DS
Special weather statement, Jul 23, 2:26 PM PST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Elko NV
326 PM PDT SUN JUL 23 2017

NVZ036-037-232315-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
326 PM PDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND WEST
CENTRAL EUREKA COUNTIES UNTIL 415 PM PDT...

At 325 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Grass Valley, moving northeast at 15 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Mount Tenabo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3988 11679 4007 11696 4027 11657 3997 11635
TIME...MOT...LOC 2225Z 242DEG 13KT 4002 11678

DS
Special weather statement, Jul 23, 3:07 PM PST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Elko NV
407 PM PDT SUN JUL 23 2017

NVZ037-040-232345-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
407 PM PDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER AND
NORTHWESTERN NYE COUNTIES UNTIL 445 PM PDT...

At 406 PM PDT, Doppler radar was tracking a strong thunderstorm over
Gabbs, moving northeast at 15 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Gabbs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3867 11791 3880 11806 3907 11792 3909 11778
      3911 11780 3914 11779 3914 11781 3915 11778
      3918 11778 3918 11776 3908 11752 3863 11779
TIME...MOT...LOC 2306Z 206DEG 20KT 3884 11790

DS
Special weather statement, Jul 23, 4:08 PM PST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Elko NV
508 PM PDT SUN JUL 23 2017

NVZ031-038-240045-
Southwest Elko County NV-Northern Elko County NV-
508 PM PDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 545 PM
PDT...

At 507 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ryndon, moving east at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Elko, Osino, Ryndon, western portions of Spring Creek and Lamoille
Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is possible with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4080 11591 4110 11576 4113 11543 4080 11552
TIME...MOT...LOC 0007Z 270DEG 8KT 4100 11570

JRM
Special weather statement, Jul 23, 5:36 PM PST, 3 minutes before
Special Weather Statement
National Weather Service Elko NV
636 PM PDT SUN JUL 23 2017

NVZ030-240215-
Humboldt County NV-
636 PM PDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT COUNTY
UNTIL 715 PM PDT...

At 635 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Imlay, or 17 miles southwest of Winnemucca, moving
north or northeast at 15 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Winnemucca and Winnemucca Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4104 11802 4100 11769 4086 11778 4086 11804
TIME...MOT...LOC 0135Z 200DEG 12KT 4082 11800

JRM

The radar

The Elko radar (KLRX), 159 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eureka

When
July 23, 5:39 PM PST to 5:45 PM PST
Where
Eureka County, 14.43 mi WSW of Eureka
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
39.390, -116.180

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705889.